Drought, Cheyenne County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Above normal rainfall in September helped to ease drought conditions across eastern Colorado, which have been ongoing for over a year. By the end of September, Yuma County was listed as being Abnormally Dry to Moderate Drought (D0-D1 Drought).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Above normal rainfall in September helped to ease drought conditions across eastern Colorado, which have been ongoing for over a year. By the end of September, Yuma County was listed as being Abnormally Dry to Moderate Drought (D0-D1 Drought). Cheyenne County continued to be driest, rated as being in Moderate to Severe Drought (D1-D2). Precipitation amounts during the month ranged from 1.57 in Wray and 1.79 in Kit Carson, to over 4 inches at Burlington, Cheyenne Wells and Flagler. The cooperative observer north of Wild horse reported 5.13 of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 10:02 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1102 PM MDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 150 PM MDT SAT AUG 31 2013 LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOW WEAKENED H5 RIDGE EXTENDING ACROSS THE SW HALF OF THE CWA WITH WEST TO NORTHWEST FLOW BEGINNING TO SHIFT SOUTH INTO SOUTHERN WYOMING AND MOST OF NEBRASKA. A STRONG SHORTWAVE TROUGH HAS KICKED A COLD FRONT SOUTH TO THE NE PANHANDLE. AHEAD OF THIS FEATURE WEAK MID LEVEL FRONTOGENETICAL FORCING COMBINED WITH AN EXITING SHORTWAVE TROUGH OVER EASTERN NEBRASKA LED TO LIGHT SHOWER/ISOLATED THUNDERSTORM DEVELOPMENT THIS MORNING. LATEST RADAR TRENDS SHOW THIS ACTIVITY LINGERING OVER THE CWA...WITH ADDITIONAL ACTIVITY DEVELOPING UPSTREAM OVER THE HIGHER TERRAIN IN CENTRAL COLORADO AHEAD OF A WEAKER SHORTWAVE TROUGH OVER EASTERN WYOMING. AS THE SHORTWAVE TROUGH OVER WYOMING DROPS SOUTH TONIGHT IT WILL HELP PUSH THE COLD FRONT SOUTH INTO NW KANSAS...WITH LARGE SCALE FORCING OVERSPREADING OUR CWA. EARLY AFTERNOON SHOWER/THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH 00Z IN RESPONSE TO THE INCREASE IN LARGE SCALE SUPPORT AND FURTHER DESTABILIZATION. PWATS REMAIN VERY HIGH THROUGH SUNDAY MORNING (1.3-1.5) SO THERE IS PLENTY OF MOISTURE TO WORK WITH DURING THIS EVENT. AS SHORTWAVE DROPS SOUTH THERE SHOULD BE AN INCREASE IN COVERAGE BEFORE SUBSIDENCE QUICKLY MOVES IN FROM THE NORTH AFTER MIDNIGHT. MODELS DO SHOW COLD POOL LINGERING IMMEDIATELY BEHIND COLD FRONT OVER OUR SOUTHERN CWA THROUGH SUNDAY MORNING. THIS COLD POOL MAY ACTUALLY LINGER INTO THE AFTERNOON...WHICH COULD HELP LEAD TO DIURNAL SHOWER/THUNDERSTORM DEVELOPMENT BEFORE 00Z IN OUR SOUTH...SO I KEPT THUNDERSTORM MENTION FOR THESE LOCATIONS. BASED ON LATEST HRRR/RUC...I AM STILL UNSURE ABOUT WHERE BEST COVERAGE WILL DEVELOP...HOWEVER ONGOING 40 POPS SEEMED REASONABLE RIGHT. INSTABILITY MAY BE MARGINAL ACROSS MUCH OF OUR CWA THROUGH TONIGHT...SO WE ARE PROBABLY ONLY LOOKING AT AN ISOLATED SEVERE THUNDERSTORM THREAT. WITH VERY MOIST AIR MASS AND SLOW STORM MOTIONS I COULDNT HEAVY RAINFALL WITH ANY THUNDERSTORM ACTIVITY. HOWEVER...IM NOT SURE ABOUT HOW WIDESPREAD THAT THREAT WILL REALLY BE. WE MAY JUST END UP WITH A GOOD THREAT OF LIGHT RAIN...WITH A FEW ISOLATED POCKETS OF MODERATE-HEAVY RAINFALL. REGARDING TEMPS...WITH CLEARING SKIES IN THE NORTH TEMPS HAVE FINALLY BEGUN TO WARM ACROSS MUCH OF THE CWA...HOWEVER A DOWNWARD ADJUSTMENT WAS NEEDED TO CATCH CURRENT TRENDS THIS AFTERNOON. AFTER THE COLD FRONT PUSHES SOUTH TONIGHT A MUCH MORE SEASONABLE AIR MASS WILL SETTLE OVER OUR CWA. HIGH ARE CURRENTLY PROGGED TO BE IN THE MID-UPPER 80S SUNDAY...WHICH IS RIGHT ABOUT WHERE WE WOULD EXPECT TO BE FOR LABOR DAY WEEKEND. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 204 PM MDT SAT AUG 31 2013 THE UPPER RIDGE IS IN PLACE AGAIN OVER THE ROCKIES AND HIGH PLAINS FROM SUNDAY NIGHT THROUGH ALL OF NEXT WEEK. DIFFERENCES BEGIN TO SHOW UP IN MODEL PROGRESSIONS OF THE UPPER LOW CENTER RIDING UP OVER THE RIDGE IN THE PACIFIC NORTHWEST AND THE OVERALL FLATTENING OF THE RIDGE IN THE FRIDAY NIGHT THROUGH SATURDAY TIME PERIOD. SURFACE COOLER HIGH PRESSURE AREA STAYS MOSTLY OVER THE CENTRAL PLAINS AND CENTRAL HIGH PLAINS SUNDAY NIGHT AND MONDAY BEFORE PUSHING FURTHER EAST WITH A DEEPENING LEE TROUGH THAT PERSISTS IN THE VICINITY OF THE EASTERN COLORADO BORDER. WITH SOUTHERLY FLOW ACROSS THE FORECAST AREA...EXPECT MORE DRY AND WARM CONDITIONS THROUGH THE UPCOMING WORK WEEK AND NEXT WEEKEND WITH HIGHS IN THE 90S AND LOWS IN THE 60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1100 PM MDT SAT AUG 31 2013 FOR KGLD AND KMCK VFR CONDITIONS EXPECTED. POST FRONTAL NORTHEAST WINDS EXPECTED TO GUST CLOSE TO 25KTS OR SO AFTER 13Z-15Z THROUGH 20Z BEFORE DECREASING TOWARD 10KTS FROM THE EAST THEN LIGHT EAST/SOUTHEAST 5KTS OR SO BY 02Z AS SFC HIGH MOVES IN. LATEST MODELS HINTING AT SOME IFR CIGS FOR KGLD IN THE 12Z-16Z TIMEFRAME. HAVE INTRODUCED A SCATTERED GROUP AROUND 500FT TO ACCOUNT FOR THIS AND WILL ALLOW NEXT SHIFT TO RE-EVALUATE POTENTIAL NEED FOR PREVAILING IFR/VLIFR CONDITIONS. NO PRECIPITATION EXPECTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...99
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SAT AUG 31 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SAT AUG 31 2013 /1141 AM CDT SAT AUG 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...WITH ACTIVITY INCREASING IN COVERAGE BY THIS EVENING OVER EASTERN COLORADO AND SLOWLY MOVING EAST THROUGH THE OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE POSSIBLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. SOME OF THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS MAY LINGER ACROSS THE AREA UNTIL LATE IN THE AFTERNOON...GENERALLY SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SAT AUG 31 2013
KSZ041-010315-
GREELEY-
849 PM MDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF SHERIDAN LAKE...OR 17 MILES WEST
OF HORACE...MOVING SOUTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10205 3858 10205 3858 10180 3826 10180
3826 10204
TIME...MOT...LOC 0249Z 317DEG 14KT 3842 10209
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 859 PM MDT SAT AUG 31 2013 KSZ013-010330- SHERMAN- 859 PM MDT SAT AUG 31 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GOODLAND...MOVING SOUTHEAST AT 10 MPH. WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3931 10152 3921 10178 3947 10192 3956 10171 TIME...MOT...LOC 0259Z 333DEG 10KT 3943 10176 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 911 PM MDT SAT AUG 31 2013 KSZ041-010345- GREELEY- 911 PM MDT SAT AUG 31 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HORACE...MOVING SOUTHEAST AT 10 MPH. WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES THE CITY OF TRIBUNE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3860 10160 3827 10158 3826 10197 3860 10197 TIME...MOT...LOC 0311Z 302DEG 9KT 3845 10193 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/31/2013 M62.00 MPH GREELEY KS AWOS
&&
ALWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT SAT AUG 31 2013
NEZ081-010445-
RED WILLOW-
1115 PM CDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF INDIANOLA...MOVING SOUTHEAST
AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10019 4020 10019 4023 10055 4036 10055
4035 10020
TIME...MOT...LOC 0415Z 303DEG 15KT 4036 10043
024PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1105 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 SSE WRAY 39.99N 102.18W
08/31/2013 M0.75 INCH YUMA CO TRAINED SPOTTER
0545 PM HAIL 8 N VONA 39.42N 102.74W
08/31/2013 E1.00 INCH KIT CARSON CO PUBLIC
BROKEN WINDOWS IN HOME
0738 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
08/31/2013 E60.00 MPH CHEYENNE CO LAW ENFORCEMENT
0745 PM TSTM WND DMG CHEYENNE WELLS 38.82N 102.35W
08/31/2013 CHEYENNE CO LAW ENFORCEMENT
LARGE TREE ABOUT 18 FT LONG DOWN AND BLOCKING PART OF THE
ROAD AT THE INTERSECTION OF S 2ND AND 10TH STREET.
0913 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/31/2013 M62.00 MPH GREELEY KS AWOS
&&
99The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475354, 475355, 475356.